Sector News

  1. Understanding Adulterants and Other Cutting Substances

    Contaminants. Adulterants. Diluents. We often use these words to describe some of the dangers associated with street drugs, but do you know what these terms mean and how they differ? Did you know that there are some commonly known substances added to street drugs and their effects are well studied? To learn more, check out this free resource:

    CUT – A Guide to Adulterants, Bulking Agents and Other Contaminants Found in Illicit Drugs

  2. Harm Reduction Tips and Resources for People Using MDMA

    On June 21st, a 24-year old passed away from an MDMA-related overdose at the Electric Daisy Carnival in Las Vegas (link). From June 29th – July 1st, there were two incident involving young adults who used a bad batch of MDMA at rave events held in Ottawa (link). It’s a tragedy to lose these young people.
    This reminds us that more harm reduction work is needed around the use of MDMA. Some key messages to share include:
    Before you use

    • Always use with buddy (who won’t be tripping)
    • Know your dealer
    • Go slow because you can never be sure of what’s in your drugs
    • Use in a safe place
    • Plan what you’ll do in an emergency situation

    In an over-amped / overdose situation

    • Move the person to a quiet and calm location
    • Have the person drink some water
    • If the person is unresponsive, or if at any point you feel uncomfortable with the situation, call 9-1-1. An overdose situation is a medical emergency that needs to be treated by medical professionals.
    To learn more about MDMA and harm reduction tips, you may want to check out the following links: DanseSafe, TRIP Project Toronto, and BC’s Ecstasy Alert.

  3. ***ALERT*** Canadian Centre on Substance Abuse (CCSA) Warns About Recent Potential Opioid Overdose Clusters

    CCSA has reported at least two clusters of overdoses that may be linked to fentanyl.

    There was a news report today (June 5, 2014) about another suspected cluster in Gatineau

    June 5, 2014 – Agence de la santé et des services sociaux de Montréal

    June 4, 2014 – BC Coroners Service warns of deaths related to illicit fentanyl use

    In light of these advisories it is worth sharing the following information:

    CCSA has a few tips when advising substance using populations about the dangers of illicit fentanyl:

    Avoid terms that might, indirectly, attract users, such as “potent,” “strong” or “more powerful.” Such terms could inadvertently result in an increase in people seeking the drug. Alternatives are “more toxic,” “lethal,” “deadly” and “more concentrated” — terms that imply harm.

    Include specific calls to action: calling 911, if an overdose is suspected; if using, not using alone, and using slowly.

    Consider mentioning some of the signs and symptoms of an overdose, so people know what to look out for. Ontario Harm Reduction Distribution Program has a poster designed to clearly communicate these Signs & Symptoms

    CCENDU Alerts

    Illicit Fentanyl     Counterfeit Oxycodone Tablets Containing Fentanyl     CCSA-CCENDU

  4. Posted in:

    No Confirmed Reports of Desomorphine (Krocodil/Crocodile) in Canada

    The Canadian Community Epidemiology Network on Drug Use (CCENDU) has released the following bulletin in response to growing concern about the drug Krocodil.

    VIEW BULLETIN

  5. Levamisole tainted cocaine causing severe neutropenia in Alberta and British Columbia

    Five cases of severe neutropenia associated with exposure to cocaine and levamisole, an antihelimithic agent no longer available in Canada, were identified in Alberta in 2008. Alberta and British Columbia public health officials issued an advisory and urged health care professionals to report cases to public health. This paper presents the findings of the public health investigations.

    VIEW REPORT

  6. Posted in:

    Health officials warn of contaminated cocaine

    At least 10 people on Vancouver Island and the Lower Mainland became seriously ill after using contaminated cocaine, health officials said Thursday. click here to read more